Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Pediatrics. 2006 Aug;118(2):e534-6.

Deaths resulting from hypocalcemia after administration of edetate disodium: 2003-2005.

Author information

  • 1Lead Poisoning Prevention Branch, Division of Emergency and Environmental Health Services, National Center for Environmental Health, Centers for Disease Control and Prevention, Atlanta, Georgia 30341, USA. mjb5@cdc.gov

Abstract

From 2003 to 2005, deaths of 3 individuals as a result of cardiac arrest caused by hypocalcemia during chelation therapy were reported to the Centers for Disease Control and Prevention. Two were children, both of whom were treated with edetate disodium. At the time of this writing, the adult case was still under investigation. No previous cases of death resulting from hypocalcemia during chelation have been reported. From our experience and review of the literature, we suggest that health care providers who are unfamiliar with chelation consult an expert before undertaking treatment and that hospital formularies evaluate whether stocking edetate disodium is necessary, given the risk for hypocalcemia and the availability of less toxic alternatives.

PMID:
16882789
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for HighWire
    Loading ...
    Write to the Help Desk